Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 541, NWS Blacksburg, VA

September 2, 20114 counties in North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 2, 2011, 5:19 PM EDT for 4 counties in North Carolina. It was in force for 71 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2011, 5:19 PM EDT (21:19 UTC)
Expired
Sep 2, 2011, 6:30 PM EDT
In force
71 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Alleghany County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC

The radar

The Roanoke radar (KFCX), 115 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 5:24 PM EDTTSTM WND DMG2 Wsw Ararat, NCTREE DOWN ON KEY ROAD.
Sep 2, 5:24 PM EDTTSTM WND DMG3 W Pilot Mountain, NCTREE DOWN ON TOMS CREEK ROAD.
Sep 2, 5:24 PM EDTTSTM WND DMG5 W Pilot Mountain, NCTREE DOWN ON CHILTON ROAD.
Sep 2, 5:28 PM EDTTSTM WND DMG4 Wsw Pilot Mountain, NCTREE DOWN ON PILOT POWER DAM ROAD.
Sep 2, 5:50 PM EDTTSTM WND DMG1 Se Traphill, NCTREE DOWN AT THE 10000 BLOCK OF AUSTIN TRAPHILL ROAD.
Sep 2, 5:50 PM EDTTSTM WND DMG3 W Ronda, NCTREE DOWN ON WHITE PLAINS ROAD.
Sep 2, 6:05 PM EDTTSTM WND DMG5 Ene Boomer, NCTREE DOWN ON CEMETARY ROAD.
Sep 2, 6:10 PM EDTTSTM WND DMG3 Sw Traphill, NCTREE DOWN AT THE 7000 BLOCK OF TRAPHILL ROAD.
Sep 2, 6:10 PM EDTTSTM WND DMGMulberry, NCTREE DOWN
Sep 2, 6:15 PM EDTTSTM WND DMG4 Sw Ronda, NCTREE DOWN ON RED WHITE AND BLUE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
377 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1087 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

581 
WUUS51 KRNK 022119
SVRRNK
NCC005-171-193-197-022230-
/O.NEW.KRNK.SV.W.0541.110902T2119Z-110902T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
519 PM EDT FRI SEP 2 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA
  YADKIN COUNTY IN NORTHWEST NORTH CAROLINA
  SOUTHERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA
  WILKES COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 630 PM EDT.

* AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 10 MILES NORTHEAST OF ROARING GAP TO 7 MILES NORTHEAST OF
  PILOT MOUNTAIN...OR ALONG A LINE EXTENDING FROM 6 MILES EAST OF
  ENNICE TO FRANCISCO...AND MOVING SOUTHWEST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PILOT MOUNTAIN...
  DOBSON...
  ROARING GAP...
  STONE MOUNTAIN STATE PARK...
  AND ABSHERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

IF ON OR NEAR W SCOTT KERR RESERVOIR...GET OUT OF THE WATER AND MOVE 
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER 
NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3607 8142 3639 8123 3644 8047 3616 8043
      3613 8044 3610 8050 3604 8050 3605 8099
      3603 8106 3603 8121 3600 8134
TIME...MOT...LOC 2118Z 039DEG 21KT 3652 8091 3647 8044

$$

AMS
4 follow-up statements
940 
WWUS51 KRNK 022153
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
553 PM EDT FRI SEP 2 2011

NCC005-171-193-197-022230-
/O.CON.KRNK.SV.W.0541.000000T0000Z-110902T2230Z/
ALLEGHANY NC-YADKIN NC-SURRY NC-WILKES NC-
553 PM EDT FRI SEP 2 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTHERN ALLEGHANY...YADKIN...SOUTHERN SURRY AND WILKES
COUNTIES...

AT 549 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM TRAPHILL TO SILOAM...OR ALONG A LINE EXTENDING FROM
TRAPHILL TO 7 MILES NORTHWEST OF EAST BEND...MOVING SOUTHWEST AT 30
MPH.

LOCATIONS IMPACTED INCLUDE...
  DOCKERY...
  ELKIN...
  RONDA...
  MULBERRY...
  AND FAIRPLAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

IF ON OR NEAR W KERR SCOTT RESERVOIR...GET OUT OF THE WATER AND MOVE 
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER 
NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!

&&

LAT...LON 3607 8142 3639 8123 3642 8080 3637 8046
      3616 8043 3613 8044 3609 8051 3604 8050
      3605 8097 3603 8106 3603 8121 3600 8134
TIME...MOT...LOC 2153Z 029DEG 26KT 3632 8106 3627 8059

$$

AMS
051 
WWUS51 KRNK 022210
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
610 PM EDT FRI SEP 2 2011

NCC005-171-193-197-022230-
/O.CON.KRNK.SV.W.0541.000000T0000Z-110902T2230Z/
ALLEGHANY NC-YADKIN NC-SURRY NC-WILKES NC-
610 PM EDT FRI SEP 2 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTHERN ALLEGHANY...YADKIN...SOUTHERN SURRY AND WILKES
COUNTIES...

AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM HAYS TO NEBO...OR ALONG A LINE EXTENDING FROM NORTH
WILKESBORO TO YADKINVILLE...MOVING SOUTHWEST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  WILKES COUNTY AIRPORT...
  FAIRPLAINS...
  CRICKET...
  WINDY GAP...
  AND BOOMER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3607 8142 3639 8123 3642 8081 3635 8072
      3630 8049 3617 8052 3609 8051 3604 8050
      3605 8097 3603 8106 3603 8121 3600 8134
TIME...MOT...LOC 2210Z 029DEG 26KT 3621 8113 3616 8066

$$

AMS
949 
WWUS51 KRNK 022224
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
624 PM EDT FRI SEP 2 2011

NCC005-171-022234-
/O.CAN.KRNK.SV.W.0541.000000T0000Z-110902T2230Z/
ALLEGHANY NC-SURRY NC-
624 PM EDT FRI SEP 2 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ALLEGHANY AND
SOUTHERN SURRY COUNTIES IS CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3607 8142 3621 8119 3623 8103 3619 8085
      3614 8068 3604 8063 3605 8097 3603 8106
      3603 8121 3600 8134
TIME...MOT...LOC 2224Z 029DEG 26KT 3610 8119 3605 8072

$$

NCC193-197-022230-
/O.CON.KRNK.SV.W.0541.000000T0000Z-110902T2230Z/
YADKIN NC-WILKES NC-
624 PM EDT FRI SEP 2 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTHWESTERN YADKIN AND SOUTHERN WILKES COUNTIES...

AT 619 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM WILKESBORO TO LONE HICKORY...OR ALONG A LINE EXTENDING
FROM WILKESBORO TO YADKINVILLE...MOVING SOUTHWEST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  LONE HICKORY...
  AND BOOMER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

&&

LAT...LON 3607 8142 3621 8119 3623 8103 3619 8085
      3614 8068 3604 8063 3605 8097 3603 8106
      3603 8121 3600 8134
TIME...MOT...LOC 2224Z 029DEG 26KT 3610 8119 3605 8072

$$

AMS
659 
WWUS51 KRNK 022228
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
628 PM EDT FRI SEP 2 2011

NCC193-197-022239-
/O.EXP.KRNK.SV.W.0541.000000T0000Z-110902T2230Z/
YADKIN NC-WILKES NC-
628 PM EDT FRI SEP 2 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN YADKIN AND
SOUTHERN WILKES COUNTIES EXPIRES AT 630 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3607 8142 3621 8119 3623 8103 3619 8085
      3614 8068 3604 8063 3605 8097 3603 8106
      3603 8121 3600 8134
TIME...MOT...LOC 2229Z 029DEG 26KT 3607 8121 3602 8074

$$

AMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:58 PM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Sep 2, 2:58 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
258 PM EDT FRI SEP 2 2011

.SYNOPSIS...
HIGH PRESSURE WILL LINGER ACROSS THE AREA TONIGHT BEFORE SLIDING
OFFSHORE SATURDAY INTO SATURDAY NIGHT. A COLD FRONT WILL APPROACH
LATE SUNDAY...MOVING THROUGH THE AREA ON MONDAY...BEFORE STALLING
ACROSS NORTH CAROLINA MONDAY NIGHT. DEEP TROPICAL MOISTURE
ASSOCIATED WITH TROPICAL STORM LEE WILL THEN RIDE UP THE FRONT AND
ACROSS THE REGION THROUGH AT LEAST MID WEEK.
&&

.NEAR TERM /THROUGH SATURDAY/...
AS OF 245 PM EDT FRIDAY...

GOING TO SEE CONVECTION SCT FROM THE ALLEGHANY HIGHLAND SOUTH INTO
THE VA/NC FOOTHILLS THIS AFTN WITH ISOLATED EITHER SIDE OF THIS
BOUNDARY. SBCAPES ARE IN THE 3000+ RANGE WITH GOOD LOW LVL LAPSE
RATES AND DRY AIR ALOFT. THIS WILL BRING AN ISOLATED WIND DAMAGE
THREAT INTO EARLY EVENING.

AS THE EVENING PROGRESSES...HEATING WILL BE LOST AND WITHOUT ANY
UPPER SUPPORT SHOULD SEE ANY SHOWERS/STORMS END. WILL SEE SOME FOG
FORM AGAIN OVERNIGHT AS SKIES CLEAR...ESPECIALLY IN THE SAME AREA
THAT GETS RAIN THIS AFTN.

LOWS WILL BE MUGGY WITH MID 60S TO NEAR 70.

SAT...THE MODELS SHOWING THE UPPER RIDGE STILL SITUATED ACROSS THE
TN VALLEY INTO THE CENTRAL APPS BUT HEIGHTS ARE WEAKER. KEEPING
SIMILAR SITUATION AS TODAY WITH TSTMS DEVELOPING ACROSS THE MTNS BY
MIDDAY. MODELS SHOWING SOME ACTIVITY SHIFTING SWWD FROM NRN VA IN
THE MORNING SO WILL THROW IN ISOLATED POPS IN IN THE FAR NORTH
AROUND DAYBREAK/MID MORNING.

AGAIN...TEMPS WILL BE HOT AND LOOKING AT UPPER 80S TO AROUND 90 MOST
LOCATIONS. APPEARS BEST CONVERGENCE/LOW LVL THETA-E RESIDES ACROSS
THE WRN CWA TOMORROW AFTN AND WILL HAVE CHANCE POPS ALONG/WEST OF
THE BLUE RIDGE WITH SLIGHT CHANCE OR LESS IN THE PIEDMONT.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
AS OF 250 PM EDT FRIDAY...

LEFTOVER MAINLY MOUNTAIN CONVECTION SHOULD FADE WITH LOSS OF HEATING
SAT EVENING GIVEN LACK OF UPPER SUPPORT BUT STILL MAY BE A FEW TSRA
AROUND THRU MIDNIGHT PER PROGGED INSTABILITY. OTRW PC AND MUGGY SAT
NIGHT WITH LOWS MAINLY IN THE 60S.

STRONG 5H TROF TO THE NW WILL GRADUALLY PROPEL THE SURFACE COLD
FRONT INTO THE OHIO VALLEY SUNDAY BEFORE SLOWING UP IN RESPONSE TO
THE NORTHWARD MOVING TROPICAL SYSTEM ALONG THE GULF COAST. THIS MAY
CONFINE THE HIGHEST POPS TO THE WESTERN SLOPE AREAS AND POINTS WEST
THRU SUNDAY AFTERNOON AS SUGGESTED BY THE NAM PER S/W RIDGING TO THE
NE OF THE TROPICAL LOW. THIS WOULD SUPPORT STICKING WITH MAINLY
CHANCE POPS WEST AND MOSTLY ISOLATED COVERAGE OUT EAST WHERE MAY
STAY DRY FOR THE MOST PART. GIVEN A BIT SLOWER ARRIVAL OF CONVECTION
AND SW FLOW WILL STAY ON THE WARM SIDE OF MOS ESPCLY EAST WHERE MORE
SUN SUPPORTS HIGHS AROUND 90 OR SO.

SURFACE FRONT SHOULD WORK TO ALONG THE WESTERN SLOPES BY EARLY
MONDAY BEFORE SINKING SE ACROSS THE CWA DURING MONDAY. THUS EXPECT
MAIN CORRIDOR OF SHOWERS TO EDGE SLOWLY SE ACROSS THE REGION ESPCLY
FROM LATE SUNDAY NIGHT THRU LATE MONDAY. HOWEVER TIMING OF THIS
STILL QUITE IFFY WITH JUST HOW FAST AND FAR NORTH THE REMNANT
TROPICAL SYSTEM WILL GET AS IT INTERACTS WITH THE UPPER TROFFINESS.
THIS COULD HOLD UP THE BOUNDARY EVEN MORE...KEEPING THE MORE SIG
SHRA TO THE WEST THRU MONDAY WITH RAINFALL MORE THE RESULT OF
DEVELOPING UPSLOPE SW WITH A SE TRAJECTORY TAKING SHAPE BY LATE
MONDAY PER THE GFS. HOWEVER THINK ENOUGH POTENTIAL...AT LEAST FROM
THE FRONT TO PUSH LIKELY POPS ACROSS FROM WEST TO EAST STARTING LATE
SUNDAY NIGHT WITH HIGHEST POPS LATE MONDAY AFTERNOON. KEPT HIGHS
MAINLY IN THE 70S TO LOW 80S ON MONDAY BUT COULD ZOOM UP OUT EAST IF
CLOUDS/SHRA END UP BEING SLOWER.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 200 PM EDT FRIDAY...

LOTS OF UNCERTAINTY CONTINUES IN THE EXTENDED IN REGARDS TO EVENTUAL
EVOLUTION OF GULF TROPICAL SYSTEM AND INTERACTION WITH RESIDUAL
FRONTAL BOUNDARY OVER THE CAROLINAS. LATEST MODELS HAVE TRENDED
FURTHER NORTH/NE WITH TRACK OF REMNANT TROPICAL LOW...AND/OR ITS
INTERACTION WITH NORTHERN STREAM TROFFINESS CAUSING A CUTOFF LOW
JUST WEST OF THE MOUNTAINS BY LATE IN THE WEEK. THIS SCENARIO WOULD
PRODUCE A PROLONGED PERIOD OF DEEP TROPICAL S/SE FLOW ACROSS THE
LEFTOVER FRONT RESULTING IN BOUTS OF POTENTIAL HEAVY RAIN ESPCLY
MONDAY NIGHT INTO WEDNESDAY AS THE DEEPER CORE OF MOISTURE SLIDES NE
WELL AHEAD OF THE GULF STATES DEPRESSION. HOWEVER ENSEMBLES SUGGEST
MORE OF A EASTWARD TRACK TO THE GULF LOW POSSIBLY ALLOWING MORE DRY
AIR TO SINK SOUTH BEHIND THE FRONT WITH THE BEST OVERRUNNING TO THE
SOUTH. FOR NOW APPEARS A COMPROMISE OF BOTH SCENARIOS LIKELY BEST
WITH THE MAIN CONCERNS BEING HOW FAR NE THE DEEPER TROPICAL RH MAKES
IT AND EXACTLY WHERE THE 85H FRONT ENDS UP TO LIKELY SERVE AS THE
TRAIN TRACK FOR HEAVY RAIN HEADING NE. IF THIS ENDS UP BEING FARTHER
WEST WHICH HAS BEEN A TREND IN THE PAST...THEN COULD SEE CORRIDOR OF
BEST RAIN STAY ALONG THE RIDGES OR JUST WEST SO SOMETHING TO WATCH.
OTRW SINCE WILL HAVE VERY HIGH PWATS AND A POSSIBLE PROLONGED
EVENT...PLAN TO MENTION IN THE HWO OVER THE WEST FOR NOW.

THUS WILL LEAN TOWARD THE HIGHER HPC POPS ESPCLY MON NGT INTO WED
BUT HOLD BACK ON CATEGORIAL FOR NOW GIVEN UNCERTAINTY AND TO AVOID
FLIP FLOPPING TO SOME DEGREE. STRONG LOW LEVEL WEDGE SHOULD LIMIT
CONVECTION TO MAINLY MONDAY NIGHT AS ONSET OF MORE WIDESPREAD
SHOWERS ARRIVE LATE WITH A POSSIBLE CAD EVENT TUE/WED UNDER
OVERRUNNING PRECIP. THIS SHOULD KEEP HIGHS MAINLY IN THE 60S TO LOW
70S TUE/WED AND PERHAPS ONLY UPPER 50S IN SPOTS PENDING
RAINFALL/WEDGE. EXPECT LIFT TO GET MORE STRETCHED OUT LATER IN THE
WEEK WITH MORE FOCUS WITH DIFFLUENCE ALOFT AHEAD OF THE UPPER
LOW...AND IN LEFTOVER DEEP RH NORTHEAST OF THE REMNANT SFC FEATURE
LEADING TO MORE SCATTERED NATURE SHRA WITH CHANCE POPS WED NIGHT
THRU FRIDAY FOR NOW. HOWEVER IF RIDGING BETWEEN KATIA OFFSHORE AND
THE UPPER INLAND SYSTEM PUSHES WEST A BIT THEN SHRA WILL BE QUITE A
BIT LESS BY THU/FRIDAY WITH DEEPER MOISTURE TO THE WEST. TEMPS SHOULD
RECOVER A BIT AS THE WEDGE WEAKENS THU AND FRIDAY BUT STILL BELOW
NORMAL WITH MOST HIGHS IN THE 70S BY WEEKS END.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
AS OF 130 PM EDT FRIDAY...

WILL SEE REDEVELOPMENT OF STORMS THIS AFTN BUT PINPOINTING WHO
WILL BE AFFECTED TAF WISE IS HARD. ATTM...APPEARS THE
ROANOKE/BLACKSBURG SITES STAND THE BEST CHANCE...BUT STILL NOT
HIGH ENOUGH TO INCLUDE TS IN THE TAFS...BUT EXPECT TS IN VICINITY
SO STILL HAVE IT IN. REST OF THE TAF SITES WILL HAVE CB LATER THIS AFTN.

CONVECTION WILL WEAKEN AFTER 00Z THOUGH COULD SEE SOME LINGER
LONGER SOUTH OF A ROA/BCB INTO THE NC MTNS...BUT CONFIDENCE LOW ON
THIS IN TERMS OF KEEPING IT IN THE TAFS.

OTHERWISE VFR CIGS THIS AFTN/EVENING...BUT THINKING WITH HUMID
AIRMASS AND ANY LINGERING SHOWERS...WILL SEE SOME FOG AGAIN
TONIGHT AT MOST IF NOT ALL TAF SITES. BCB/LWB IS STILL LOOKING
LIKE TYPICAL LIFR CONDITIONS TOWARD MORNING. AGAIN WILL DEPEND ON
LOCATION OF SHOWERS/TSRA THIS AFTN/EARLY EVENING.

MORE SCATTERED AFTERNOON OR EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED SATURDAY AND SUNDAY AS A COLD FRONT SLOWLY APPROACHES
FROM THE WEST. SHOWERS AND STORMS ALONG WITH PERIODS OF MVFR/IFR
CONDITIONS MAY THEN CONTINUE INTO MONDAY AND/OR TUESDAY WITH THE
FRONT SLOWLY SLIDING THROUGH...OR POSSIBLY STALLING OVER...THE
AREA. POTENTIAL EXISTS FOR TROPICAL MOISTURE TO STREAM NE FROM
THE SYSTEM IN THE GULF DURING THIS TIME WHICH COULD BRING SUB VFR
AND RAINY CONDITIONS FOR SEVERAL DAYS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/JJ
NEAR TERM...WP
SHORT TERM...JH
LONG TERM...JH
AVIATION...JJ/WP
Hazardous weather outlook, Sep 2, 2:40 PM EDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EDT FRI SEP 2 2011

NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>045-031845-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
240 PM EDT FRI SEP 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND LAST INTO THE EVENING. THE BEST COVERAGE OF STORMS
WILL BE ALONG AND EITHER SIDE OF THE BLUE RIDGE. A FEW OF THE
STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

DEEP TROPICAL MOISTURE COMBINED WITH A FRONT ACROSS THE AREA MAY
RESULT IN PERIODS OF PROLONGED VERY HEAVY RAINFALL FROM LATE
MONDAY INTO MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ043>047-058-059-031845-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
240 PM EDT FRI SEP 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND LAST INTO THE EVENING. A FEW OF THE STORMS MAY
BECOME SEVERE...WITH DAMAGING WINDS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 2, 4:41 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
441 PM EDT FRI SEP 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             1 WSW PILOT MOUNTAIN    36.38N 80.48W
09/02/2011  E1.00 INCH       SURRY              NC   PUBLIC

0320 PM     TSTM WND DMG     1 WSW PILOT MOUNTAIN    36.38N 80.48W
09/02/2011                   SURRY              NC   PUBLIC

            LARGE STORE SIGN BLOWN DOWN AS WELL AS OUTDOOR STORE
            RACKS BLOWN AWAY. TREE ALSO DOWN IN THE AREA.

0341 PM     TSTM WND DMG     4 SE ARARAT             36.56N 80.47W
09/02/2011                   PATRICK            VA   911 CALL CENTER

            SEVERAL TREES DOWN IN THE CLAUDVILLE HIGHWAY AND HATCHERS
            CHAPEL ROAD AREA.

0405 PM     TSTM WND DMG     4 WSW PILOT MOUNTAIN    36.37N 80.55W
09/02/2011                   SURRY              NC   911 CALL CENTER

            SEVERAL TREES DOWN IN THE BRYANT MILL ROAD AREA.

&&

CHENARD
Local storm report, Sep 2, 4:42 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
442 PM EDT FRI SEP 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     TSTM WND DMG     3 SSE MC DONALDS MILL   37.26N 80.26W
09/02/2011                   MONTGOMERY         VA   911 CALL CENTER

            POWER LINES DOWN ALONG BRADSHAW ROAD.

0249 PM     TSTM WND DMG     6 NNE SHAWSVILLE        37.24N 80.22W
09/02/2011                   MONTGOMERY         VA   911 CALL CENTER

            TREE BLOWN DOWN ONTO POWER LINES ALONG NORTH FORK ROAD.

&&

WHP
Local storm report, Sep 2, 4:53 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
453 PM EDT FRI SEP 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     TSTM WND DMG     SANDY RIDGE             36.50N 80.12W
09/02/2011                   STOKES             NC   911 CALL CENTER

            NUMEROUS TREES DOWN.

&&

CHENARD
Special weather statement, Sep 2, 4:53 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
453 PM EDT FRI SEP 2 2011

VAZ010-012-022200-
BLAND VA-WYTHE VA-
453 PM EDT FRI SEP 2 2011

...A STRONG THUNDERSTORM WILL AFFECT BLAND AND WYTHE COUNTIES...

AT 450 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF
ROCKY GAP...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR KIMBERLING AROUND 500 PM...BLAND AROUND 510
PM...LONG SPUR AROUND 520 PM...FAVONIA AROUND 530 PM...RURAL RETREAT
AROUND 540 PM AND WYTHEVILLE AROUND 545 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3724 8123 3725 8119 3727 8100 3685 8083
      3677 8126 3684 8130

AMS
Local storm report, Sep 2, 5:07 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
507 PM EDT FRI SEP 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             1 SSW ROANOKE           37.26N 79.97W
09/02/2011  E1.00 INCH       CITY OF ROANOKE    VA   PUBLIC

            QUARTER SIZE HAIL AND A LARGE LIMB DOWN ON WINDSOR
            AVENUE.

&&

CHENARD
Local storm report, Sep 2, 5:19 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
519 PM EDT FRI SEP 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     4 WSW SPENCER           36.59N 80.09W
09/02/2011                   PATRICK            VA   911 CALL CENTER

            TREE DOWN ON GOLF COURSE ROAD.

&&

CHENARD

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 3:11 PM EDTSevere Thunderstorm WarningRNKStokes, Surry, Yadkin64 min
Sep 2, 3:35 PM EDTSpecial Weather StatementRNKSurry55 min
Sep 2, 3:39 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes66 min
Sep 2, 3:41 PM EDTSevere Thunderstorm WarningRNKStokes, Surry49 min
Sep 2, 4:14 PM EDTSevere Thunderstorm WarningRNKStokes, Surry, Yadkin61 min
Sep 2, 4:24 PM EDTSevere Thunderstorm WarningRNKStokes, Surry51 min
Sep 2, 4:33 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes57 min
Sep 2, 4:46 PM EDTSevere Thunderstorm WarningRNKAlleghany, Stokes, Surry, Wilkes59 min
Sep 2, 5:16 PM EDTFlash Flood WarningRNKSurry4 hr
Sep 2, 5:16 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes, Surry44 min
Sep 2, 5:50 PM EDTSevere Thunderstorm WarningRNKAlleghany, Surry55 min
Sep 2, 6:41 PM EDTSevere Thunderstorm WarningRNKAlleghany, Ashe, Wilkes64 min
Sep 2, 7:15 PM EDTSevere Thunderstorm WarningRNKAshe, Watauga, Wilkes75 min
Sep 2, 7:44 PM EDTSpecial Weather StatementRNKAshe61 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.